Sir, the burning mouth syndrome (BMS) is well recognised as having a range of possible aetiological factors though the cause often remains unidentified.1,2 Amongst factors associated with BMS are various drugs, notably antiretrovirals, anticonvulsants, hormones and particularly antihypertensives that act upon the angiotensin-renin system3 such as captopril.
A 52-year-old female patient presented with BMS-like symptoms affecting all her oral mucosae (whereas BMS more usually affects the tongue, and sometimes the lips and palate) but no xerostomia, and was adamant that the problem was related to her use for acid reflux of omeprazole, a proton pump inhibitor commonly used to manage peptic ulceration or gastro-oesophageal reflux. Unfortunately, change to a different agent of the same class (lansoprazole) though resulting in resolution of the burning mouth sensation, caused her to develop a rash.
Omeprazole is essentially a prescription-only medicine in the UK but a pack of 28 tablets can be purchased OTC. It is recognised to sometimes cause dry mouth4 – and dryness can sometimes underlie BMS - and the British National Formulary also includes as possible adverse oral effects, taste changes and 'stomatitis'. Whether the latter term could cover symptoms such as noted by the present patient is unclear but internet sites also mention burning mouth as a possible reaction to omeprazole.
It would be interesting to learn of any other possible cases that might support or refute the strength of this association but, in any event, it highlights the need to consider the full drug history in relation to oral health issues.
Van der Waal I. The burning mouth syndrome. Mosby, 1990.
Scala A, Checchi L, Montevecchi M, Marini I, Giamberardino M A . Update on burning mouth syndrome: overview and patient management. Crit Rev Oral Biol Med 2003; 14: 275–291.
Salort-Llorca C, Mínguez-Serra M P, Silvestre F J . Drug-induced burning mouth syndrome: a new etiological diagnosis. Med Oral Patol Oral Cir Bucal 2008; 13: E167–E170.
Teare J P, Spedding C, Whitehead M W, Greenfield S M et al. Omeprazole and dry mouth. Scand J Gastroenterol 1995; 30: 216–218.
Rights and permissions
About this article
Cite this article
Scully, C. Proton pump inhibitors. Br Dent J 208, 147 (2010). https://doi.org/10.1038/sj.bdj.2010.162